Illinois, 2013

Tornado and Flash Flood in Illinois, May 20 to 21, 2013

May 20 to 21, 2013 · NWS LSX · 14 events in 5 counties and zones

A line of severe storms moved through the region. There were numerous reports of large hail and damaging winds, as well as a couple of tornadoes and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of severe storms moved through the region. There were numerous reports of large hail and damaging winds, as well as a couple of tornadoes and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 20, 2:52 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, May 20, 2:52 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT MON MAY 20 2013

.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 323 PM CDT MON MAY 20 2013

ALL SYSTEMS APPEAR GO FOR AN ACTIVE NIGHT OF THUNDERSTORMS WITH
SEVERE POTENTIAL AS THE ENVIRONMENT WILL HAVE PLENTY OF INSTABILITY
AND DEEP LAYER SHEAR AROUND 50 KTS. THE AIR MASS OVER THE SOUTHERN
HALF OF MISSOURI HAS RECOVERED FROM EARLIER CONVECTION WITH SBCAPE
AOA 3000 J/KG AND THIS RECOVERY SHOULD CONTINUE TO SPREAD
NORTHWARD THROUGH THE LATE AFTERNOON. SCATTERED THUNDERSTORMS HAVE
DEVELOPED IN SEVERAL CONFLUENT ZONES ACROSS SW MO AND SE KS AND
ARE MOVING TO THE NORTHEAST. ADDITIONAL DEVELOPMENT IS EXPECTED
WITH DISCRETE STORMS POSSIBLE THROUGH EARLY EVENING AND THEN AN
OVERALL TREND FOR RAPID UPSCALE GROWTH INTO A FORWARD PROPAGATING
QLCS FEATURING A MIX MODE OF BOWING SEGMENTS AND EMBEDDED
SUPERCELLS. THIS QLCS IS EXPECTED TO IMPACT A GOOD PORTION OF THE
CWA AS IT MOVES E/NW TONIGHT. SOME LOCALLY HEAVY RAINFALL MAY
OCCUR WHERE TRAINING OCCURS...BUT THE SYSTEM IS NOT EXPECTED TO
PRODUCE A WIDESPREAD HEAVY RAIN/FLASH FLOOD THREAT.

GLASS

.LONG TERM...(TUESDAY THROUGH NEXT MONDAY)
ISSUED AT 323 PM CDT MON MAY 20 2013

THE IMPACTS OF THE OVERNIGHT CONVECTION ARE HARD TO GAGE AND WILL
HAVE LARGE RAMIFICATIONS ON THE THUNDERSTORM AND SEVERE THREAT
TUESDAY. ANY ONGOING SHOWERS/THUNDERSTORMS REMNANT FROM OVERNIGHT
ARE LIKELY TO BE LOCATED ACROSS SE MO INTO SW IL DURING THE FIRST
PART OF THE MORNING AND THEN WEAKEN. MODEL GUIDANCE SUGGESTS IT
WILL THEN REMAIN RELATIVELY VOID OF PRECIPITATION WELL INTO MID
AFTERNOON AND THIS SHOULD ALLOW FOR SOME AIR MASS RECOVERY AS
CLOUDS THIN. MID LEVEL LAPSE RATES ARE NOT AS STEEP SO OVERALL
INSTABILITY SHOULD BE LESS THAN THE LAST FEW DAYS...HOWEVER IT SHOULD
BE SUFFICIENT WITH AMPLE DEEP LAYER SHEAR FOR SCATTERED ORGANIZED
THUNDERSTORMS DEVELOPING DURING THE LATER PART OF THE AFTERNOON...RAMPING
UP IN COVERAGE DURING THE EARLY EVENING AS LARGE SCALE ASCENT INCREASES
IN ASSOCIATION WITH A SHORT WAVE ROTATING NEWD FROM EASTERN OK
REGION. ANY RESIDUAL BOUNDARIES WILL PROVIDE FURTHER FOCUS AND
ENHANCE THE SEVERE THREAT. THE LARGE SCALE TROF AND ATTENDANT COLD
FRONT WILL FINALLY MOVE ACROSS THE AREA TUESDAY NIGHT...PASSING
EAST OF THE CWA BY EARLY WEDNESDAY MORNING. DRIER AIR AND COOLER
AIR WILL OVERSPREAD THE AREA ON WEDNESDAY IN THE WAKE OF THE FRONT
AND A SECONDARY COLD FRONT ON WEDNESDAY NIGHT WILL USHER EVEN
COOLER AIR AND HIGH PRESSURE INTO THE AREA.

THE PATTERN WILL BE DOMINATED BY WEAK NW FLOW ON THE BACKSIDE OF
THE UPPER TROF AND LOOKS DRY THURSDAY NIGHT-FRIDAY...THEREAFTER
RETURN FLOW AND WEAK DISTURBANCES PASSING THRU THE PLAINS UPPER
RIDGE AND INTO THE MID/UPPER MS VALLEY WILL BRING A RE-NEWED
CHANCE OF THUNDERSTORMS....ESPECIALLY THE NRN HALF OF THE CWA.
WARMER TEMPERATURES WILL ALSO ACCOMPANY THE RETURN FLOW.

GLASS

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 112 PM CDT MON MAY 20 2013

STILL HARD TO PIN DOWN EXACT COVERAGE AND TIMING OF STORMS...SO
KEPT VCTS MENTION AT KCOU THROUGH 03Z TUESDAY AND THROUGH 04Z
TUESDAY AT KUIN. FURTHER EAST OVER STL METRO AREA...HRRR MODEL
INDICATING STORMS TO NOT MOVE IN TIL AFTER 01Z TUESDAY...MAYBE
EVEN LATER...BUT KEPT VCTS MENTION AFTER 01Z TUESDAY FOR
NOW...TAPERING OFF AFTER 07Z TUESDAY. OTHERWISE...EXPECT VFR CIGS AND
GUSTY SOUTH WINDS FOR THIS AFTERNOON...BEFORE DIMINISHING AFTER
SUNSET.

SPECIFICS FOR KSTL...STILL HARD TO PIN DOWN EXACT COVERAGE AND
TIMING OF STORMS...LATEST HRRR MODEL INDICATING STORMS TO NOT MOVE
IN TIL AFTER 04Z TUESDAY...MAYBE EVEN LATER...BUT KEPT VCTS
MENTION AFTER 01Z TUESDAY FOR NOW AS WE COULD SEE STUFF FIRE UP
AHEAD OF MAIN ACTIVITY. STORMS TO TAPER OFF AFTER 07Z TUESDAY.
OTHERWISE...EXPECT VFR CIGS AND GUSTY SOUTH WINDS FOR THIS
AFTERNOON...BEFORE DIMINISHING AFTER SUNSET. ANOTHER ROUND OF
STORMS POSSIBLE AFTER 21Z TUESDAY...SO ADDED VCTS MENTION DURING
THIS PERIOD.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 20, 3:05 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
405 PM CDT MON MAY 20 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
405 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS WILL BE
SEVERE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING
WINDS. SOME AREAS COULD ALSO EXPERIENCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY AGAIN TUESDAY AND TUESDAY NIGHT. SOME OF
THESE THUNDERSTORMS MAY ALSO BECOME SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY ACROSS EASTERN
MISSOURI AND WESTERN ILLINOIS...AND YET ANOTHER CHANCE OF
THUNDERSTORMS ON SATURDAY AND SUNDAY ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

GLASS

In the hours before

Local storm report, May 20, 6:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
705 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     FUNNEL CLOUD     3 W CENTER              39.51N  91.58W
05/20/2013                   RALLS              MO   TRAINED SPOTTER

            FUNNEL CLOUD SIGHTED 1 MILE SOUTH OF LANDING

&&

GKS
Local storm report, May 20, 6:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
713 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             UNION                   38.45N  91.01W
05/20/2013  M0.50 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

BYRD
Local storm report, May 20, 6:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     CENTER                  39.51N  91.53W
05/20/2013  E45 MPH          RALLS              MO   TRAINED SPOTTER

&&

GKS
Local storm report, May 20, 6:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
723 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     FLORIDA                 39.49N  91.79W
05/20/2013                   MONROE             MO   FIRE DEPT/RESCUE

            2 LARGE TREES BLOWN DOWN IN FLORIDA

&&

GKS
Local storm report, May 20, 6:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
724 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             WENTZVILLE              38.81N  90.86W
05/20/2013  E0.50 INCH       ST. CHARLES        MO   AMATEUR RADIO

&&

GKS
Local storm report, May 20, 6:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
728 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             UNION                   38.45N  91.01W
05/20/2013  M1.00 INCH       FRANKLIN           MO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1.00 INCH HAIL IN UNION
            MISSOURI

&&

PRZYBYLINSKI

The radar

The St Louis radar (KLSX), 128 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pike

When
May 20, 6:30 PM CST to 6:32 PM CST
Where
Pike County, 0.57 mi SSW of East Hannibal to 2.88 mi ENE of East Hannibal
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.722, -91.354

A line of severe thunderstorms moved through northern portions of Pike County. Considerable wind damage was noted along the I-72 corridor from the Mississippi River to the I-72/I-172 interchange. There was a great deal of tree damage on both sides of the road where it extended from the eastern bank of the river to the levee. Varying sizes of limbs and branches were broken, twisted and dangling. The damage extended well beyond the levee. Three residences on the north side of the interstate near the first Illinois exit had minor roof damage. Further east, the winds destroyed a large machine shed at a farmstead. The next farm along the north side of the road suffered the worst damage. This property consisted of 7 small grain bins and 4 large ones. The smaller bins are set to the west of the larger ones. All 11 grain bins were dented on the southwest side to some degree. By far the worst was the southwestern most large grain bin. It was completely crushed to the point where it is a total loss. The interstate bends to the northeast just past the farm with the grain bins. There was some tree damage to the next two residences on the south side of the interstate prior to the interchange with I-172.

Thunderstorm Wind, Adams

When
May 20, 6:32 PM CST to 6:35 PM CST
Where
Adams County, 0.18 mi WSW of Fall Creek to 0.48 mi ESE of Payson
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.779, -91.303

Thunderstorm winds caused minor damage to a garage in Payson. Also, several power poles were snapped and a couple of trees uprooted in Payson.

Thunderstorm Wind, Pike

When
May 20, 6:35 PM CST
Where
Pike County, 0.91 mi SSW of Hull
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.708, -91.208

Hail, Adams

When
May 20, 6:45 PM CST
Where
Adams County, 0.77 mi NW of Liberty
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.879, -91.108

Thunderstorm Wind, Macoupin

When
May 20, 8:32 PM CST to 8:35 PM CST
Where
Macoupin County, 0.79 mi SW of Plainview to 5 mi S of Shipman
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.161, -89.989

Thunderstorm winds blew down several large tree limbs in Plainview.

Hail, Macoupin

When
May 20, 9:08 PM CST
Where
Macoupin County, 0.88 mi N of Bunker Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.043, -89.951

Thunderstorm Wind, Macoupin

When
May 20, 9:10 PM CST
Where
Macoupin County, 1.2 mi SW of Staunton to 0.58 mi SSW of Staunton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.009, -89.797

Thunderstorm winds blew off the decorative steel portion of a grocery store roof in Staunton. The main roof remained intact with just minor leaks into the store below. Also, several trees and power lines were blown down around town.

Thunderstorm Wind, Macoupin

When
May 20, 9:10 PM CST
Where
Macoupin County, 0.54 mi NW of Dorchester
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.086, -89.887

Thunderstorm winds snapped off a two foot diameter tree at its base.

Thunderstorm Wind, Macoupin

When
May 20, 9:12 PM CST to 9:13 PM CST
Where
Macoupin County, 0.66 mi WNW of Mt Olive to 0.2 mi NNW of Mt Olive
Measured
91 kt (105 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.073, -89.742

Thunderstorm winds caused minor damage to the fire station roof. A small shed behind the fire station was destroyed. Also, several large trees were uprooted and a couple others were snapped off. A small ham radio tower behind a house was bent.

Tornado, Macoupin

When
May 20, 9:14 PM CST to 9:15 PM CST
Where
Macoupin County, 0.24 mi NE of Mt Olive to 0.42 mi ENE of Mt Olive
Rating
EF2
Path length
0.2 mi
Path width
75 yd
Injuries
3 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
39.072, -89.726

A tornado touched down in the downtown portion of Mt. Olive and traveled to the east. The damage path was 4 blocks long and ranged from 50 to 75 yards wide. The second story of a brick building was blown off. Large sections of several roofs were blown 2 blocks to the north. A historic 2 story home had the roof blown off and windows were blown out of several homes and businesses. Three people sustained minor injuries.

Thunderstorm Wind, Madison

When
May 20, 9:20 PM CST
Where
Madison County, Edwardsville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.820, -89.950

Flash Flood, Macoupin

When
May 20, 9:25 PM CST to May 21, 3:00 AM CST
Where
Macoupin County, 0.5 mi NNE of Atwater to 2.78 mi ESE of Virden
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.337, -89.716

Up to 4 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded, especially in Carlinville and Girard.

Hail, Madison

When
May 20, 9:35 PM CST
Where
Madison County, Maryville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.730, -89.950

Hail, Randolph

When
May 20, 11:06 PM CST to 11:08 PM CST
Where
Randolph County, Chester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.900, -89.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyThe tornado archive for Illinois, 2013Warnings in Illinois, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452174, 452176, 452175, 452177, 452523, 452524, 452526, 452527, 452530, 452529, 452528, 459792, 459783, 459784.